Alert archive / Virginia / Tornado Warnings in 2004
Tornado Warning 20, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Aug 12, 2004, 3:20 PM EDT for Brunswick County, Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2004, 3:20 PM EDT (19:20 UTC)
- Expired
- Aug 12, 2004, 3:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Brunswick County, VA
The radar
The Norfolk radar (KAKQ), 83 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 2:25 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 634 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KAKQ 121920 TORAKQ VAC025-121945- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 320 PM EDT THU AUG 12 2004 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * TORNADO WARNING FOR... BRUNSWICK COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 345 PM EDT * AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MEREDITHVILLE...OR ABOUT OVER BRODNAX...MOVING EAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... COCHRAN BY 325 PM EDT... LAWRENCEVILLE BY 330 PM EDT... EDGERTON AND DOLPHIN BY 340 PM EDT... CALLAVILLE BY 345 PM EDT... WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3683 7808 3665 7804 3670 7762 3693 7770 $$ 92
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Aug 12, 2:20 PM EDT, 1 hour earlier.
Area forecast discussion, Aug 12, 2:20 PM EDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 220 PM EDT THU AUG 12 2004 .SYNOPSIS...A VERY WET PERIOD FOR THE MID ATLC REGION AS DUAL TROPICAL SYSTEMS SET TO TRACK THROUGH THE REGION TONIGHT INTO EARLY FRIDAY (BONNIE) AND ON SAT (CHARLEY). FLOOD WATCH WILL BE CONTINUED INTO FRI AND WILL LIKELY NEED TO BE EXTENDED INTO SATURDAY WITH OVERNIGHT FCST PKG. && .SHORT TERM (TONIGHT THROUGH SATURDAY)...SOLID AREA OF PCPN ON WELL AHEAD OF BONNIE MOVING UP THRU PIEDMONT ATTM. EXPECT SOLID AREA OF HEAVIER PCPN WILL REMAIN BASICALLY W OF I95 DUE STALLED ALONG BLUE RDG AND UPSLOPE COMPONENT. E OF I95...PCPN MORE SCTD BUT STILL LIKELY TO PRODUCE HEAVY DOWNPOURS PER TROPICAL AIRMASS. EXPECTING 1-3 INCH RAINFALL AMOUNTS ON AVERAGE WITH SOME LOCALLY HIGHER MAOUNTS PSBL. STORMS TO SOUTH AND WEST SHOWING SUPERCELLULAR CHARACTERISTICS SO ISOLD SEVERE STORMS ALSO POSSIBLE OVERNIGHT AND WW WILL BE ISSUED SHORTLY. REMNANTS OF BONNIE WILL PUSH THRU NORTHERN FA EARLY FRIDAY AND TAKE HEAVY PCPN WITH IT. A BREAK BTWN SYSTEMS FOR MUCH OF FRIDAY AS SUBSIDENCE SETS IN BEHIND BONNIE. WILL KEEP SOME POPS IN FOR DEPARTING MORN PCPN AND PSBL ISOLD/SCTD DIURNAL PCPN FIRING ON LEFTOVR SFC BNDRY. BASED ON CURRENT HPC FCST TRACK AND LTST MODEL TRENDS...MAIN EFFECTS OF CHARLEY EXPECTING VERY LATE FRIDAY NIGHT AND INTO MUCH OF SATURDAY. CHARLEY LIEKLY TO ADD ANOTHER GENERALLY 2-4 INCH RAINFALL AND WILL LIKELY LEAD TO WIDESPREAD FLOODING. ALTHO CHARLEY WILL BE DECAYING DUE TO INLAND FCST TRACK...WIND FIELD LIKELY TO BE STRONGER THAN BONNIE WITH SOME TROPICAL STORM FORCE WINDS PSBL. && .LONG TERM (SATURDAY NIGHT AND BEYOND) CHARLEY MOVES N OF FA SATURDAY EVENING AND BRINGS END TO HEAVY PCPN THREAT. SFC BNDRY SLOW TO PUSH TO COAST ON SUNDAY SO WILL HAVE LINGERING CHC POPS INTO SUNDAY NIGHT. LTL TIME TO WORK ON RMNDR EXTENDED SO LTL CHG FROM PREV FCST. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...FLOOD WATCH FOR ZONES MDZ021>025 THROUGH FRIDAY. NC...FLOOD WATCH FOR ZONES NCZ012>017-030>032-102 THROUGH FRIDAY. VA...FLOOD WATCH FOR ZONES VAZ048-049-060>099 THROUGH FRIDAY. MARINE...FLOOD WATCH FOR ZONES ANZ630>632-650-652-654-656-658-633 THROUGH FRIDAY. && SHORT TERM...CULLEN LONG TERM/AVIATION...GINGRICH
Hazardous weather outlook, Aug 12, 5:40 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 540 AM EDT THU AUG 12 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-130900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 540 AM EDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... A FLOOD WATCH IS IN EFFECT FROM THIS AFTERNOON THROUGH FRIDAY AFTERNOON. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE SOUTHERN PORTION OF THE FORECAST AREA. SOME OF THESE THUNDERSTORMS MAY CONTAIN HEAVY DOWNPOURS...GUSTY TO DAMAGING WINDS...OR LARGE HAIL. ISOLATED TORNADOES MAY ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE WEATHER ON FRIDAY FOR THE ENTIRE AREA. HEAVY RAIN AND POSSIBLE FLOODING ARE ALSO POSSIBLE ON SATURDAY WITH THE REMNANTS OF HURRICANE CHARLEY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. FORECASTER ID 09 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Aug 12, 2:18 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 218 PM EDT THU AUG 12 2004 VAZ060-065-066-121845- LUNENBURG VA-MECKLENBURG VA-PRINCE EDWARD VA- 218 PM EDT THU AUG 12 2004 ...STRONG THUNDERSTORMS MOVING INTO SOUTH CENTRAL VIRGINIA... AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 21 MILES WEST OF HAMPDEN SYDNEY TO 14 MILES SOUTHEAST OF CHASE CITY...OR FROM RED HOUSE TO 13 MILES SOUTHWEST OF SOUTH HILL...MOVING NORTH AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CHASE CITY AROUND 225 PM EDT...OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE VICTORIA. WIND GUSTS TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. 22
Nearby
Tornado Warnings in Virginia, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.